Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 133, NWS Topeka, KS

August 25, 2014Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2014, 8:44 AM CDT for Lyon County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 8:44 AM CDT (13:44 UTC)
Expired
Aug 25, 2014, 9:00 AM CDT
In force
16 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS53 KTOP 251344
SVRTOP
KSC111-251400-
/O.NEW.KTOP.SV.W.0133.140825T1344Z-140825T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 900 AM CDT

* AT 842 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF  
BUSHONG...AND MOVING NORTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN LYON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3862 9635 3867 9636 3874 9635 3874 9623
      3874 9622 3862 9625
TIME...MOT...LOC 1343Z 182DEG 6KT 3867 9628

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
476 
WWUS53 KTOP 251357
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CDT MON AUG 25 2014

KSC111-251407-
/O.EXP.KTOP.SV.W.0133.000000T0000Z-140825T1400Z/
LYON-
857 AM CDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY WILL
EXPIRE AT 900 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3862 9635 3867 9636 3874 9635 3874 9623
      3874 9622 3862 9625
TIME...MOT...LOC 1357Z 182DEG 6KT 3869 9628

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:31 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 25, 6:31 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
631 AM CDT Mon Aug 25 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 346 AM CDT MON AUG 25 2014

Precipitation in last few hours seems to be tied to area of moisture
convergence around 700mb. NAM and GFS are consistent in this
convergence weakening over the next several hours and have played
the forecast in this manner but not a high confidence forecast.
Another area of thunderstorms was making its way ENE across northwest
Kansas and may enter the western counties later this morning with
modest flow over the stationary front, draped from northeast Kansas
into southeast Colorado. May see some uptick in activity later this
afternoon with again modest convergence along the front, though most
guidance generates little convection. Strong downburst winds and
marginally severe hail should again be the main concerns with deep
layer shear limited, even just behind the front. Low level temp
fields suggest air temps may be a bit cooler than yesterday in the
warm sector and temps shouldn't be much cooler behind the front.
With dewpoints along it a bit higher, keeping the Heat Advisory
seems in order. With the Northern Plains anticyclone moving east,
moisture advection over the front in western Kansas looks to be
stronger than that of recent hours and support convection reaching
the northern counties tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 AM CDT MON AUG 25 2014

Thunderstorms may be ongoing mainly north of Interstate 70 Tuesday
morning north of the frontal boundary. Outflow from the storms along
the border may reinforce the front in the morning. The front is
forecast to lift northward during the day to near the Nebraska
border by evening. The synoptic boundary along with any outflow
boundaries left over boundaries from morning convection will be a
focus for afternoon convection. CAPE forecast to be in the 2000-2500
J/kg range and bulk shear of 20 to 25 kts along with conditional
lapse rates. A few storms may be strong to severe with strong wind
gusts and hail the main hazards. Will continue with best chances
across the north Tuesday. Increasing low level jet Tuesday night
will lead to an increase of convection north of I-70 with the best
chances along and north of the Nebraska border. Locally heavy
rainfall will also be possible as well as precipitable water
averages between 1.50 and 2.00 inches. Temperatures Tuesday will be
somewhat dependent on precipitation and cloud cover. Areas that have
the best insolation will see temps in the upper 90s while other
areas may see lower 90s. Given uncertainty will not extend the heat
advisory for now and see how things evolve to zero in on the
counties most likely to rise above 100 degrees in the afternoon.

Models are in decent agreement with the overall speed of the upper
trough as it is cut off from the main westerlies and slowly meanders
across the Central Plains through Saturday. Upper trough axis looks
to move through along with a cold front by Saturday evening with
Sunday looking dry. Temperatures will also be cooler with clouds
from nightly MCS's across Nebraska and far northern Kansas. Could
also see diurnal convection develop along any left over outflow
boundaries in the afternoon hours.

&&

.AVIATION...(For the 12Z TAFs through 12Z Tuesday Morning)
Issued at 631 AM CDT MON AUG 25 2014

VFR conditions anticipated. Appears persistent elevated storms
have exited to the southeast of FOE. Radar winds suggest south
winds should dominate at all sites shortly. Will need to watch
outflow boundary approaching from the northwest, but at this point
expect it to mix out before reaching MHK. Thunderstorm chances
increase mainly late in the forecast but much too early to
introduce a mention.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY until 8 PM CDT this evening FOR KSZ010>012-021>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...53
AVIATION...65
Hazardous weather outlook, Aug 25, 4:40 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT MON AUG 25 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-260945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 AM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS WILL LINGER THIS MORNING ACROSS AREAS
ALONG AND NORTH OF THE KANSAS TURNPIKE. ISOLATED STRONG GUSTY WINDS
AND HAIL WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE LATER THIS AFTERNOON AND
TONIGHT MAINLY WEST AND NORTH OF THE KANSAS TURNPIKE. A FEW STORMS
MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS POSSIBLE.

VERY HOT CONDITIONS ARE EXPECTED AGAIN THIS AFTERNOON WITH THE
HEAT INDEX RANGING FROM 100 TO 105 ACROSS MUCH OF THE OUTLOOK
AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY THROUGH
SATURDAY...AND IN PARTS OF EAST CENTRAL KANSAS SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 25, 3:19 AM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT MON AUG 25 2014

KSZ024-026-039-250845-
JACKSON-JEFFERSON-SHAWNEE-
319 AM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE...NORTHERN
JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES...

THROUGH 345 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 15 MPH ACROSS PORTIONS OF NORTH CENTRAL SHAWNEE...
NORTHERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE PERRY LAKE...OZAWKIE...VALLEY FALLS AND OSKALOOSA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3941 9545 3920 9525 3912 9568 3923 9578
TIME...MOT...LOC 0819Z 246DEG 13KT 3921 9559
Special weather statement, Aug 25, 3:53 AM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT MON AUG 25 2014

KSZ039-250930-
SHAWNEE-
353 AM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE COUNTY...

THROUGH 430 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 15 MPH ACROSS PORTIONS OF NORTH CENTRAL SHAWNEE COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. THE SMALL CLUSTER OF
THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SHAWNEE COUNTY.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3909 9583 3916 9584 3922 9569 3922 9567
      3922 9561 3913 9559 3910 9560
TIME...MOT...LOC 0853Z 247DEG 11KT 3914 9571
Local storm report, Aug 25, 7:29 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       2 WNW PERRY LAKE        39.18N 95.48W
08/25/2014  M1.32 INCH       JEFFERSON          KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

BYRNE
Special weather statement, Aug 25, 7:29 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT MON AUG 25 2014

KSZ054-251300-
LYON-
729 AM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYON COUNTY...

THROUGH 800 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 5
MPH ACROSS PORTIONS OF NORTHERN LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN AND
ADMIRE.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 136 AND 144
COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3869 9617 3855 9597 3850 9623 3856 9630
TIME...MOT...LOC 1229Z 222DEG 3KT 3857 9621
Special weather statement, Aug 25, 8:20 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
820 AM CDT MON AUG 25 2014

KSZ037-054-251345-
LYON-MORRIS-
820 AM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRIS AND
NORTHWESTERN LYON COUNTIES...

THROUGH 845 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 5 MPH
ACROSS PORTIONS OF EAST CENTRAL MORRIS AND NORTHWESTERN LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN...COUNCIL
GROVE AND COUNCIL GROVE LAKE.

&&

LAT...LON 3863 9651 3869 9666 3877 9660 3876 9639
      3874 9639 3874 9628 3872 9616 3861 9617
      3859 9629
TIME...MOT...LOC 1320Z 178DEG 6KT 3864 9626

BARJENBRUCH
Local storm report, Aug 25, 8:41 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 AM CDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             1 ENE COUNCIL GROVE     38.67N 96.47W
08/25/2014  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            MOST WERE SMALLER THAN A QUARTER

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:31 PM CDTSpecial Weather StatementTOPMarshall, Riley44 min
Aug 24, 7:33 PM CDTSpecial Weather StatementTOPOttawa27 min
Aug 24, 7:44 PM CDTSevere Thunderstorm WarningTOPOttawa31 min
Aug 24, 8:29 PM CDTSpecial Weather StatementTOPOttawa31 min
Aug 24, 8:32 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Aug 24, 8:42 PM CDTSpecial Weather StatementTOPNemaha33 min
Aug 24, 9:44 PM CDTSpecial Weather StatementTOPRiley46 min
Aug 24, 9:45 PM CDTSpecial Weather StatementTOPRiley45 min
Aug 24, 10:29 PM CDTSpecial Weather StatementTOPPottawatomie31 min
Aug 24, 10:58 PM CDTSpecial Weather StatementTOPPottawatomie32 min
Aug 24, 11:03 PM CDTSevere Thunderstorm WarningTOPPottawatomie27 min
Aug 24, 11:34 PM CDTSpecial Weather StatementTOPJackson41 min
Aug 25, 1:17 AM CDTSpecial Weather StatementTOPShawnee28 min
Aug 25, 1:47 AM CDTSpecial Weather StatementTOPShawnee28 min
Aug 25, 3:19 AM CDTSpecial Weather StatementTOPJefferson26 min
Aug 25, 3:53 AM CDTSpecial Weather StatementTOPShawnee37 min
Aug 25, 4:00 AM CDTAreal Flood AdvisoryTOPJefferson, Shawnee2 hr
Aug 25, 5:22 AM CDTAreal Flood AdvisoryTOPJefferson113 min
Aug 25, 7:29 AM CDTSpecial Weather StatementTOPLyon31 min
Aug 25, 8:20 AM CDTSpecial Weather StatementTOPMorris25 min
Aug 25, 8:59 AM CDTSpecial Weather StatementTOPWabaunsee16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.